Monday, April 21, 2008

My faith, & more on meds

Calories eaten yesterday: 1379
Fat: 22g (15%)
Carbs: 146g (43%)
Protein: 140g (41%)
Weight this morning: 133.4 (One week ago: 133.8)
Calories burned in exercise today: 86

I'm working overtime today (12 hours - 11 a.m.-11 p.m.) so my only exercise was the mile and a half from the BART station to work.

CelexaFirst, about meds. Why do SSRI (Selective Serotonin Reuptake Inhibitor) meds promote weight gain?

As many of you know, I take Celexa and it keeps me pretty stable. Before that I was on Wellbutrin and before that Zoloft. Like most people on SSRIs I gained weight and have been working to get that off for quite a while now. It is possible to lose weight while on SSRIs, but it is harder and you have to be prepared for a certain level of hunger.

Anyway, it's well known that SSRIs make you hungry and make you crave fast digesting carbs and I think I may have found the reason while reading "You: On A Diet."

When the levels of serotonin in your brain falls, your body senses starvation, and to protect itself, starts craving carbs...Serotonin levels plummet after you go to long without eating, and that prompts your bodily machine to fill itself with foods (pg. 157).

SSRIs work by keeping more serotonin in the synapses between brain cells which alleviates depression. But could a lower level of serotonin in the brain cells themselves (because of the SSRI med) be responsible for the constant hunger and carb cravings that many people report? The brain senses a lower level, thinks you're starving, sends a hunger message to your stomach, and craves carbs.

Why carbs? Because they are easy and fast, which also explains why people on SSRIs crave the "bad" carbs - they are digested fastest. This leads to a blood sugar spike followed by a drop, making you even hungrier, and the vicious cycle goes on and the pounds pile on.

I'm just thinking through, but I have always wondered why SSRIs make me hungry in general, and make me hungry for carbs in particular and this is my latest theory.

absintheNow, I have a true confession to make regarding the absinthe incident a while back. We got to talking about this on Saturday night after the movie. What I remember from that night is getting very drunk. The absinthe hit me way harder than I thought it would. Brad drove me home, I got into my nightshirt, and I went to bed. I didn't remember if we had brought the stuff up from the car that we meant to, but when I checked the refrigerator it was there so I realized we had.

Brad's recollection of that night includes a lot of stuff I don't remember. He told me about all sorts of sexual things that I said and did - things that I would never say or do. And yet I have no doubt that he is telling me the truth. In horror I realized what had happened - I had blacked out.

I don't know if that seems like a big thing to you or not, but it is HUGE to me. This is the third time in my life that I have blacked out, but it is my first time as a Christian. I have been a Christian for nearly 12 years now. The other two times I blacked out were in college - a long time ago.

At first when I told him I didn't remember any of what he told me, he thought I was joking. It took some time to convince him that I really didn't remember any of it.

I feel awful about it. I have failed God and failed myself. I put Brad in a situation where he would be tempted to take advantage of me. He says he didn't, and I believe him. Not only is he an honorable man, but I'm a virgin and if he tried to have sex with me I would have known.

At any rate, that's my confession. I failed God and failed myself.

Technorati tagged: , , , , , , ,, , ,

3 comments:

bunbungirl said...

Hi! I found an article related to Diet in your site.
I am interested in your site very much
I want to often visit your site from now on.
Japanese I am interested in a diet, too.
Please link to this site if you are interested in a diet.
In this site, I send diet information in the world.
Would you introduce information(URL)in your site if you like it
http://diet-beauty-weightloss.blogspot.com/

laney said...

Have you tried an SNRI? I have heard that weight gain isn't as severe. I enjoy reading your blog. Thank you for the info about absinthe.

Kimberly said...

I had the same problem with every SSRI and SNRI I've tried. My new doctor finally told me why: SSRIS RAISE YOUR INSULIN LEVELS. I'm never going on another one again. For now it's just Adderall & supplements.